Virginia, 2019

Damaging Wind in Virginia, July 17, 2019

July 17, 2019 · NWS RNK · 1 event in 1 county or zone

Post-Tropical Cyclone Barry helped spawn scattered thunderstorms across the region. One of these storms generated a microburst causing localized, but intense, damage in Lexington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Post-Tropical Cyclone Barry helped spawn scattered thunderstorms across the region. One of these storms generated a microburst causing localized, but intense, damage in Lexington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 11:22 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 17, 11:22 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1222 PM EDT Wed Jul 17 2019

.SYNOPSIS...
Surface trough associated with the remnants of Barry will cross
the Mid-Atlantic states, exiting the region Thursday. High
pressure will build across the region Friday and into the
weekend resulting in a 3 day heat wave that will feature
temperatures about 10 degrees above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM EDT Wednesday...

Increase in shower and storm coverage is anticipated this
afternoon as the remnants of Barry shifts across the
Appalachians from the Ohio Valley. Convergence along the surface
trough plus upper dynamics appear favorable for scattered to
numerous showers with embedded storms across the mountains
beginning early this afternoon, then spreading east into the
foothills and piedmont for the late afternoon and evening.

PWATs should increase this afternoon as the trough heads east
running from 1.6 to over 2 inches. The morning RNK sounding
indicated a cloud layer mean wind of 22 kts, so the storm motion
today is 2 times faster than the last couple days, and should
keep the showers/storms moving along. In spite of the faster
storm movement, torrential downpours could still lead to
localized flash flooding concerns, although not enough coverage
to warrant a Flash Flood watch. The mountains of NC north to
the Alleghanys of Virginia will be more prone to flooding, as
well as urban areas, but unless there is training of storm cells
involved, the areas of heavier rainfall should be transient.

As far as severe storms, extensive cloud cover in advance of the
system should mitigate severe potential west of the Blue Ridge.
East of the Blue Ridge however, we are anticipating more
sunshine, solar insolation, which should result in higher CAPE.
Modified soundings indicate SB Capes to climb into the
2000-3000J/KG range east of the mountains this afternoon. As
such, storms which evolve will feed off of this higher
instability and will have a more robust updraft, thus yielding
stronger storms and potential for isolated severe storms which
may produce localized damaging wind gusts.

The main surface and  upper trough axis pushes east of the piedmont
late this evening with yet another weaker surface and upper vort
moving into the mountains during the night. Models keep the threat
of showers/few storms around all night mainly west of the I-81
corridor into WV, while the east dries out by midnight.

Temperatures today again will be above normal, though increasing
clouds and storms in the mountains may stall the temp rise at times,
so in the higher mountains of NC into WV, temps may peak in the
upper 70s to lower 80s, while further east, sunshine will boost
temps into the lower or mid 90s. Dewpoints in the upper 60s in the
afternoon will bring heat indices close to the century mark,
especially east of a Yanceyville, NC to Lynchburg, VA line.

There is no airmass change behind this trough axis so lows tonight
will again stay elevated in the upper 60s to lower 70s across much
of the region.

Forecast confidence is high for the increasing threat of storms
today into this evening, and fairly high on temps. Moderate to high
confidence on flood and severe threat being isolated.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 AM EDT Wednesday...

Low pressure will push east off the New Jersey coast Thursday
morning. An associated surface front will settles south across
the southern Appalachians, then wash out Thursday. Aside for
some lingering low level moisture Thursday, mid-upper levels
will be drying from the north and northwest. Decreased pops on
Thursday and shaped toward NAM which showed lowering or drying
of pops from the north. High temperatures Thursday will range
from around 70 degrees in the mountains top the lower 90s in the
east. Kept an isolated shower or thunderstorm in the south
Thursday evening, then expected dry weather for Thursday night.
Low temperatures will vary from the mid 60s in the west to the
mid 70s in the east. On Friday, the ridging aloft will slowly
amplify Friday. This may limit convective activity. However,
diurnal heating and a stalled boundary just to our south could
initiate a few showers/storms for the higher terrain, favoring
our southwestern mountains. The bigger story will be the
increase in temperature as heights build aloft, subsidence from
the upper level ridge resulting in a warming trend. High
temperatures Friday will climb to mid 80s in the mountains to
the mid 90s in the piedmont. Heat indices on Friday afternoon
will be near the century mark in the piedmont. An isolated
thunderstorm is possible across the higher terrain Friday
evening. Low temperatures Friday night into Saturday morning
will be from the mid 60s in the west to the mid 70s in the east.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 400 PM EDT Tuesday...

An upper level ridge of high pressure dominates for the weekend,
850 mb temperatures peaking in the +22 to +24 deg C range. This
should yield surface temperatures well into the 90s east of the
Blue Ridge. Dewpoints are also expected to remain elevated, so
heat indices may eclipse 100 for several days in a
row...potentially testing 105 degrees. Some relief may come
from pop-up afternoon/evening showers and thundershowers, but
coverage is expected to be limited per lack of any significant
forcing mechanism and overall subsidence from the upper level
ridging.

The ridge is expected to break down early next week with a
front passing through the Mid-Atlantic region from the north on
Monday. This will bring a reprieve from the heat and an
increased threat for showers/storms.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 1221 PM EDT Wednesday...

Tropical remnants of Barry and its associated surface trough
will move from west to east across the Mid-Atlantic States during
the next 24 hours. These features will result in scattered
to numerous showers with embedded thunderstorms. Coverage will
increase across the mountains early this afternoon, then spread
east of the mountains during the late afternoon and evening.

Anticipate increasing cloud cover with moderate to high
confidence for MVFR cigs across the mountains and areas
where vsbys drop into the 2-5sm range due to rain. Thunderstorms
will be accompanied by very heavy, vsbys under 2sm, and potential
for 30 kt wind gusts.

Fog/stratus potential tonight will be dependent on today's rain
coverage. Confidence for restricted visibilities late tonight
is highest in the mountain valleys where rain probabilities are
the highest and potential for clearing during the overnight will
lead to better radiational cooling.

There is no change in airmass expected with the passage of this
trough, so expect hazy conditions to persist.

.Extended Aviation Discussion...

Scattered showers and thunderstorms expected Thursday but with
less coverage, with late night/early morning fog a continued
possibility for Thursday night.

For Friday into Saturday, a ridge of high pressure will build
overhead, subsidence curtailing, but not completely eliminating,
the potential for diurnally driven showers and storms. The
primary focus for build-ups and potential for deep convection
will favor the mountains. Some late night fog is possible in
the mountain valleys, with potential to restrict visibility for
a few hours prior to daybreak at terminals such as LWB and BCB.
A bit better coverage of showers/storms is expected late Sunday
and Monday, associated with the approach and passage of a
cold front. The front will also bring a wind shift and drop in
temperature Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/WP
SHORT TERM...KK
LONG TERM...PM
AVIATION...PM
Hazardous weather outlook, Jul 17, 3:41 AM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
441 AM EDT Wed Jul 17 2019

NCZ001>003-018>020-VAZ007-009>018-022-032-WVZ042>044-180845-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-
Patrick-Mercer-Summers-Monroe-
441 AM EDT Wed Jul 17 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon could bring excessive rainfall rates,
which may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ043>047-058-059-180845-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
441 AM EDT Wed Jul 17 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into the evening.
A few of these storms could become strong to severe with damaging
winds the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values may exceed 100 degrees late this week, especially
Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-023-024-033>035-WVZ507-508-180845-
Alleghany VA-Bath-Botetourt-Rockbridge-Franklin-Bedford-Amherst-
Eastern Greenbrier-Western Greenbrier-
441 AM EDT Wed Jul 17 2019

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this afternoon, into
the evening. A few of these storms may bring damaging winds and
torrential rains that could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
July 17, 1:10 PM EST
Where
Rockbridge County, 0.69 mi N of Lexington
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
37.790, -79.450

A microburst created thunderstorm winds which downed approximately 60 trees and several power lines on the campus of the Virginia Military Institute in Lexington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847027.